North Carolina, 2024Rip Current in North Carolina, July 14, 2024
July 14, 2024 · NWS ILM · 1 event in 1 county or zone
A 17 year old female drowned in a rip current at Ocean Isle Beach, NC.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 17 year old female drowned in a rip current at Ocean Isle Beach, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 14, 11:18 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 14, 11:18 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1218 PM EDT Sun Jul 14 2024
.SYNOPSIS...
A heat wave will begin today and last into midweek. Afternoon
thunderstorms will be more localized and scattered in coverage
until a front reaches down into the Carolinas and stalls late
Wednesday through Friday, increasing rain chances and
hampering the dangerous heat.
&&
.UPDATE...
No major changes with the latest update.
&&
.NEAR TERM /THROUGH TONIGHT/...
Elongated Bermuda ridging sfc and aloft will get suppressed
south of the area this period resulting in westerly flow aloft.
This will produce a downslope trajectory off the Appalachians
along with compressional heating and drying out the atm column
somewhat. Unfortunately at the sfc, this means warmer/hotter
temps across the FA today with WSW winds backing to the S this
aftn and evening. This will help compromise any lower dewpoints
that try to mix down from aloft. When you combine the 90+ degree
temps and dewpoints in the 70s to lower 80s, that spells heat
indices AOA 105 degrees. Thus, a Heat Adv has been issued for
the entire ILM CWA, including the immediate coast, with the
hours 11am thru 7 pm highlighted. Mesoscale boundaries such as
the sea breeze and inland sfc trof, will provide basically the
only forcing avbl for tstorms to develop given the lack of any
s/w trofs aloft in the vicinity. POPs generally kept in the low
chance this aftn and evening with various MOS guidance keeping
it altogether out of the fcst. Tonight will feature any
dissipating convective debris clouds early on followed by
mainly clear skies. Fog and/or low stratus inland may become an
issue if winds decouple aided by any rainfall from the days
convection. Widespread 70s to near 80 at the coast for tonights
lows.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The heat will peak during this period and combine with high
humidity to produce Heat Warning conditions Mon and possibly
into Tuesday. Temps will rise into the mid 90s across much of
the area on Mon and Tues, but Mon will see some places in the
upper 90s. Overall, a hot and humid period as ridge stretches
across much of the south with heights above 590 Dec and 850
temps peaking around 21c on Monday.
Diurnal convection should be limited both Mon and Tues mainly
due to local effects as Piedmont trough dominates inland and
sea breeze and southwesterly flow around Bermuda High lead to
convergence and lift. Therefore will maintain chc of rain in the
scattered range but should die off each evening as the sun sets
and heating dies down. Should see a few places getting a chance
of a good shot of rain but overall plenty of sunshine with some
aftn cu development on Mon. Tues could see more in the way of
clouds, especially mid to high clouds as a minor perturbation
in the upper level flow may ride across the Southeast allowing
debris clouds to make it into the area.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Although ridge tries to build in from the east, a broad mid to
upper trough begins to dig down from the Great Lakes towards the
Gulf coast and it becomes more amplified as ridge builds up
across the Desert Southwest. This will weaken the ridging over
us and this trough aloft will push a cold front and Piedmont
trough east and south with increasing moist southerly flow
across the Carolinas that will enhance convective development
especially Thurs and Fri. Pcp water values will reach back up
near 2.4 inches Wed through Fri.
A very warm and moist air mass will remain in place and
potential for heat advisory conditions will continue on Wed, but
by Thurs and Fri temps will be modified by clouds and increase
of shower activity and storms and lowering of heights. Have
continued to lower pops a bit through most of the period with
highest values on Thurs.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
High confidence in VFR conditions dominating across the SE NC
and NE SC terminals through 18Z Monday outside of mainly
isolated showers/storms this aftn/early eve and again Mon
afternoon as well as late night fog/stratus (mainly inland at
KFLO/KLBT).
Extended Outlook...Atlantic high pressure will bring the return
of a more typical summertime pattern with diurnally-driven
convection with brief restrictions possible daily. VFR should
otherwise dominate outside of any early morning fog/low cigs. By
Thu, a cold front will drop into the Carolinas accompanied by
an increase in shower/storm coverage.
&&
.MARINE...
Through Tonight...Stalled frontal boundary across the Central
Carolinas will morph into a sfc trof this morning and persist
into next week. Bermuda high pressure will ridge south of the
waters to Fl during this period. The ILM Coastal waters will lie
between the 2 resulting in southwesterly winds at 10-15 kt thru
the period, except around 15 kt with g20 kt nearshore possible
this aftn and evening due to the sea breeze development and push
inland. Seas will run 2 to 4 ft and dominated by a SE swell at
8+ second periods. Short period wind waves, especially this
aftn/evening, will keep significant seas closer to 4 ft.
Possible isolated convection nearshore aided by forcing from the
sea breeze.
Monday through Thursday... Bermuda High will dominate the
weather through much of the week with S-SW winds. Winds should
remain in the 10 to 15 kt range with higher gusts in aftn sea
breeze and influence of Piedmont trough through Tues but a cold
front approaching late Wed into Thurs should push winds up to 15
to 20 kts. A longer period SE swell around 2 ft and 8 to 9
seconds will mix in.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents: High risk of rip currents will be lowered
to moderate today as SE swell lowers a bit, down to 2 ft and
high tide will occur during middle of the afternoon.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
105>110.
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
032-033-039-054>056-058-059.
MARINE...None.
&&
SYNOPSIS...RGZ
UPDATE...RJB
NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...RJB
MARINE...DCH/RGZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 14, 2:22 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
322 AM EDT Sun Jul 14 2024
NCZ106-150730-
Coastal Pender-
322 AM EDT Sun Jul 14 2024
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat Advisory likely Mon thru Wed, potentially reaching Excessive
Heat Warning thresholds Mon and Tue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ108-110-SCZ054-056-150730-
Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
322 AM EDT Sun Jul 14 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat Advisory likely Mon thru Wed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-150730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 AM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
150730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
322 AM EDT Sun Jul 14 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat Advisory likely Mon thru Wed, potentially reaching Excessive
Heat Warning thresholds Mon and Tue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
Rip Current, Coastal Brunswick
- When
- July 14, 1:30 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A 17 year old female drowned in a rip current shortly after noon at Ocean Isle Beach, NC. Two other teens who were caught in the rip current were rescued.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
- Damaging Winds in Indiana, July 14, 2024$51,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187629.